Back to Ask the Diabetes Team Ask the Diabetes Team

From the state of Washington, USA:

Our son is 8 years old and has had Type 1 diabetes for 5 years. About a year ago, he had his first seizure. Since that time we have had a hard time controlling his blood sugar. In the last month he has had three more seizures. The first one we were not able to get his blood sugar (in the last three). In the last two, his blood sugar was 74 and 69. Since the last seizure, he has been diagnosed as having a seizure disorder. They prescribed Tegretol (an antiseizure medication), after obtaining an abnormal EEG. What will this do to his diabetes and his physical health in the short term and long term? We are afraid of the side effects!


You will appreciate that I can't be too specific from here but there are a number of general points to make. If your son had a seizure because of hypoglycaemia then this may have been the cause of his abnormal EEG rather than primary epilepsy. However, I would expect the doctor who read the EEG to take this into account. Secondly, after one hypo seizure, the likelihood of more is high. This is probably due to the way the body recognises and reacts to low sugars. One way to make this less likely is to relax blood sugar control for a month or two until normal "awareness" returns.

However, if your son genuinely has epilepsy, then it is quite likely that he will require medication and hypos would make seizures more likely so should be avoided if possible. Of course, you still have to control his diabetes and this tightrope can be difficult one to walk. All drugs have side effects and should only be prescribed if the benefits outweigh the risks. Your doctor will discuss with you the sorts of symptoms that can occur with Tegretol and will monitor the dosages.


Original posting 28 Aug 1999
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.